Duality in stochastic and dynamic optimization

Loading...
Thumbnail Image
Journal Title
Journal ISSN
Volume Title
School of Science | Doctoral thesis (article-based) | Defence date: 2013-10-11
Checking the digitized thesis and permission for publishing
Instructions for the author
Date
2013
Major/Subject
Mcode
Degree programme
Language
en
Pages
92
Series
Aalto University publication series DOCTORAL DISSERTATIONS, 133/2013
Abstract
The main theme in this dissertation is convex duality in stochastic and dynamic optimization. The analysis is based on the conjugate duality framework of Rockafellar and on the theory of convex integral functionals. The dissertation consists of an overview and of three articles. In the first article we study dynamic stochastic optimization problems parameterized by a random variable. Such problems arise in many applications in operations research and mathematical finance. We give sufficient conditions for the existence of solutions and the absence of a duality gap. Our proof uses extended dynamic programming equations, whose validity is established under new relaxed conditions that generalize certain no-arbitrage conditions from mathematical finance. The second article contributes to the theory of integral functionals that is closely connected with set-valued analysis. Given a strictly positive measure, we characterize inner semicontinuous solid convex-valued mappings for which continuous functions which are selections almost everywhere are selections. This class contains continuous mappings as well as fully lower semicontinuous closed-valued mappings that arise in variational analysis and optimization of integral functionals. The characterization allows for extending existing results on convex conjugates of integral functionals on continuous functions. We also give an application to integral functionals on left continuous functions of bounded variation. In the third article we study duality in problems of Bolza over functions of bounded variation. We parameterize the problem by a general Borel measure which has direct economic interpretation in problems of financial economics. Using our results on conjugates of integral functionals, we derive a dual representation for the optimal value function in terms of continuous dual arcs and we give conditions for the existence of solutions. Combined with well-known results on problems of Bolza over absolutely continuous arcs, we obtain optimality conditions in terms of extended Hamiltonian conditions.

Väitöskirjan pääteema on konveksi duaalisuus stokastisessa ja dynaamisessa optimoinnissa. Analyysi pohjautuu Rockafellarin konjugaattiduaalisuuteen ja konveksien integraalifunktionaalien teoriaan. Väitöskirja sisältää johdannon ja kolme artikkelijulkaisua. Ensimmäisessä artikkelissa tutkimme satunnaismuuttujilla parametrisoituja dynaamisia stokastisia optimointiongelmia. Tällaisia ongelmia esiintyy monissa sovelluksissa operaatiotutkimuksessa ja rahoitusteoriassa. Annamme riittävät ehdot ratkaisujen olemassaololle ja duaaliesitykselle. Todistuksemme hyödyntävät laajenettuja dynaamisen ohjelmoinnin yhtälöitä, joiden pätevyyden todistamme uusilla oletuksilla. Nämä yleistävät tunnettuja arbitraasiehtoja rahoitusteoriassa. Toinen artikkeli käsittelee integraalifunktionaalien teoriaa, joka kytkeytyy joukkoarvoiseen analyysiin. Karakterisoimme sisältä puolijatkuvat kiinteät konveksiarvoiset kuvaukset, joille jatkuvat oleelliset selektiot ovat selektioita. Tämä luokka sisältää jatkuvat kuvaukset sekä alhaalta täysin puolijatkuvat suljettuarvoiset kuvaukset, joita esiintyy variaatioanalyysissa ja optimoinnissa integraalifunktionaalien yhteydessä. Karakterisointi mahdollistaa yleistyksen olemassa oleville tuloksille, jotka käsittelevät integraalifunktionaalien konvekseja konjugaatteja jatkuvilla funktioilla. Annamme myös sovelluksen integraalifunktionaaleille vasemmalta jatkuvilla, rajoitetusti heilahtevilla funktioilla. Kolmannessa artikkelissa tutkimme duaalisuutta Bolzan tehtävissä rajoitetusti heilahtevilla funktioilla. Parametrisoimme tehtävän Borel-mitalla, jolla on taloudellinen tulkinta rahoitusteorian sovelluksissa. Johdamme duaaliesityksen arvofunktiolle ja annamme ehdot ratkaisujen olemassaololle käyttämällä uusia tuloksiamme integraalifunktionaaleille. Lisäksi esitämme optimaalisuusehdot laajennettujen Hamiltonin ehtojen avulla.
Description
Supervising professor
Kinnunen, Juha, Prof., Aalto University, School of Science, Department of Mathematics and Systems Analysis, Finland
Thesis advisor
Pennanen, Teemu, King's College London, UK
Keywords
convex analysis, optimization, stochastics, konveksi analyysi, optimointi, stokastiikka
Other note
Parts
  • [Publication 1]: Pennanen, T. and Perkkiö, A.-P.. Stochastic programs without duality gaps.Mathematical Programming, Volume 136, Issue 1, pages 91–110, December2012.
  • [Publication 2]: Perkkiö A.-P.. Continuous essential selections and integral functionals.Set-Valued and Variational Analysis,
    DOI: 10.1007/s11228-013-0249-0, 14pages, August 2013. View at publisher
  • [Publication 3]: Pennanen T. and Perkkiö A.-P.. Duality in convex problems of Bolza overfunctions of bounded variation. http://math.aalto.fi/~aperkkio, 18 pages,April 2013.
Citation